Alert archive / Arizona / Flash Flood Warnings in 2014
Flash Flood Warning 41, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 20, 2014, 5:36 PM MST for La Paz County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2014, 5:36 PM MST (00:36 UTC)
- Expired
- Aug 20, 2014, 8:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County La Paz County, AZ
The radar
The Yuma radar (KYUX), 132 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 0.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 357 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 2284 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
799
WGUS55 KPSR 210036
FFWPSR
AZC012-210330-
/O.NEW.KPSR.FF.W.0041.140821T0036Z-140821T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
536 PM MST WED AUG 20 2014
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WEST CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA...
* UNTIL 830 PM MST
* AT 532 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THUNDERSTORMS WITH VERY HEAVY RAIN THAT WILL CAUSE FLASH FLOODING.
THIS FLASH FLOODING WILL AFFECT LA CHOLLA WASH AND DOME ROCK ROAD
SOUTH OF I-10 AND WEST OF QUARTZSITE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN MOTORIZED VEHICLES. WHEN ENCOUNTERING
FLOODED ROADS...MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF NORMALLY
DRY WASHES AND CREEKS...ROADS...AND LOW LYING SPOTS. UNBRIDGED
CROSSINGS WILL BE ESPECIALLY DANGEROUS.
&&
LAT...LON 3366 11437 3369 11427 3368 11424 3364 11424
3357 11429 3359 11437
$$
183 follow-up statements
258
WGUS75 KPSR 210118
FFSPSR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
618 PM MST WED AUG 20 2014
AZC012-210330-
/O.CON.KPSR.FF.W.0041.000000T0000Z-140821T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LA PAZ AZ-
618 PM MST WED AUG 20 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MST FOR WEST
CENTRAL LA PAZ COUNTY...
AT 613 PM MST...ALTHOUGH RAINFALL HAS TEMPORARILY EXITED THE
AREA...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED ADDITIONAL
THUNDERSTORMS PRODUCING VERY HEAVY RAIN APPROACHING I-10 WEST OF
QUARTZSITE.
AT MOST RISK IS LA CHOLLA WASH AND DOME ROCK ROAD SOUTH OF I-10. AN
ADDITIONAL ONE HALF INCH OF RAIN CAN BE EXPECTED ON TOP OF THE
ESTIMATED TWO TO THREE INCHES OF RAIN THAT HAS ALREADY FALLEN IN
THIS AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN MOTORIZED VEHICLES. WHEN ENCOUNTERING
FLOODED ROADS...MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF NORMALLY
DRY WASHES AND CREEKS...ROADS...AND LOW LYING SPOTS. UNBRIDGED
CROSSINGS WILL BE ESPECIALLY DANGEROUS.
&&
LAT...LON 3366 11437 3369 11427 3368 11424 3364 11424
3357 11429 3359 11437
$$
18041
WGUS75 KPSR 210252
FFSPSR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
752 PM MST WED AUG 20 2014
AZC012-210330-
/O.CON.KPSR.FF.W.0041.000000T0000Z-140821T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LA PAZ AZ-
752 PM MST WED AUG 20 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MST FOR WEST
CENTRAL LA PAZ COUNTY...
AT 745 PM MST...RAINFALL HAS ENDED OVER THE AREAS...HOWEVER
THUNDERSTORMS HAD PRODUCED AN ESTIMATED TWO TO THREE INCHES ACROSS
LA CHOLLA WASH WEST OF QUARTZSITE. RUNOFF FROM THIS EXCESSIVE RAIN
WILL CONTINUE TO BE A THREAT SOUTH OF I-10 WEST OF QUARTZSITE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN MOTORIZED VEHICLES. WHEN ENCOUNTERING
FLOODED ROADS...MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF NORMALLY
DRY WASHES AND CREEKS...ROADS...AND LOW LYING SPOTS. UNBRIDGED
CROSSINGS WILL BE ESPECIALLY DANGEROUS.
&&
LAT...LON 3366 11437 3369 11427 3368 11424 3364 11424
3357 11429 3359 11437
$$
18609
WGUS75 KPSR 210327
FFSPSR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
827 PM MST WED AUG 20 2014
AZC012-210337-
/O.EXP.KPSR.FF.W.0041.000000T0000Z-140821T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LA PAZ AZ-
827 PM MST WED AUG 20 2014
...THE FLASH FLOOD WARNING WILL EXPIRE AT 830 PM MST FOR WEST CENTRAL
LA PAZ COUNTY...
LAT...LON 3366 11437 3369 11427 3368 11424 3364 11424
3357 11429 3359 11437
$$
18What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 3:29 PM MST, 2 hours 7 minutes earlier.
Area forecast discussion, Aug 20, 3:29 PM MST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 329 PM MST WED AUG 20 2014 .UPDATE...UPDATED AVIATION DISCUSSION. && .SYNOPSIS... CHANCES OF STORM ACTIVITY INCREASE ON THURSDAY AS AN UPPER LOW PRESSURE SYSTEM ALONG THE CALIFORNIA COAST MOVES TOWARDS THE DESERT SOUTHWEST. DRIER AIR SPREADING IN FROM THE WEST WILL REDUCE THUNDERSTORM ACTIVITY FROM THIS WEEKEND INTO EARLY NEXT WEEK. BELOW NORMAL TEMPERATURES ARE FORECAST FROM TODAY THROUGH FRIDAY...WARMING THIS WEEKEND. && .DISCUSSION... UPPER LOW CONTINUES TO DRIFT SOUTHEASTWARD DOWN THE SOUTHERN CA COAST...RESULTING IN A PROMINENT SOUTHWESTERLY FLOW ACROSS THE REGION. MEANWHILE...CONDITIONS ARE CONSIDERABLY DRIER THAN THEY WERE 24 HOURS AGO. DEWPOINTS ARE AS LOW AS THE MID 40S ACROSS SE CA AND LATEST GPS-IPW AT TEMPE WAS MEASURED AT 1.3 INCHES. THIS IS YIELDING VERY LITTLE CAPE ACROSS THE LOWER DESERTS...WHICH IS ALSO EVIDENT ON SATELLITE WITH A DEARTH OF TOWERING CU. UPPER LEVEL CONVERGENCE ASSOCIATED WITH THE RIGHT FRONT QUADRANT OF AN APPROACHING JET STREAK IS ALSO INHIBITING CONVECTION. CONSEQUENTLY...POPS WERE LOWERED TO AROUND 10 PERCENT FOR TONIGHT. AFOREMENTIONED UPPER LOW WILL DRIFT TO A FAVORABLE POSITION THURSDAY MORNING. VORTICITY FORCED ASCENT WILL INCREASE AHEAD OF THE LOW AND SHOWERS ARE EXPECTED TO DEVELOP ACROSS SE AZ AND SW AZ THURSDAY MORNING. LAPSE RATES WILL STEEPEN DURING THE AFTERNOON AS THE MID-LEVEL COLD POOL (500 MB TEMPERATURES AS LOW AS -11C) TRANSLATES EASTWARD. ADDITIONAL ASCENT ASSOCIATED WITH THE RIGHT REAR QUADRANT OF AN ANOMALOUSLY STRONG JET STREAK WILL SUPPORT ADDITIONAL CONVECTION ACROSS CENTRAL AZ...MAINLY DURING THE AFTERNOON AND EARLY EVENING. SOME STORMS WILL AGAIN HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN...GUSTY WINDS...SMALL HAIL AND LOCALIZED FLOODING. BULK SHEAR MAGNITUDES ALSO SUGGEST THE POTENTIAL FOR ORGANIZED STORMS CAPABLE OF PRODUCING SEVERE STORMS...MAINLY FROM PHOENIX EASTWARD. && .PREVIOUS DISCUSSION... FRIDAY... ON FRIDAY THE LOW TRACKS ACROSS ARIZONA AND WEAKENS IN THE PROCESS WITH DRIER AIR MOVING IN BEHIND IT. THUS POPS TREND DOWNWARD FRIDAY. TEMPERATURES WILL BE NEAR OR SOMEWHAT BELOW NORMAL THROUGH FRIDAY. SATURDAY THROUGH TUESDAY... MODELS SHOW AN INCREASE IN MOISTURE BEHIND THE DEPARTING LOW WITH POSSIBLY SOME TANGENTIAL INFLUENCE FROM WHAT IS NOW T.S. LOWELL. GFS SHOWS MORE BROAD TROUGHING OVER THE WESTERN STATES THAN DOES THE ECWMF WHICH HAS THE RIDGE AXIS FURTHER A BIT FURTHER NORTH THROUGH MONDAY. AS A RESULT...ECWMF HAS MORE MOISTURE AROUND. ON TUESDAY AND WEDNESDAY...BOTH MODELS BRING A NORTHEAST PACIFIC RIDGE INLAND...ECMWF IS MORE AMPLIFIED. MEANWHILE...BOTH MODELS CONTINUE TO DEPICT YET ANOTHER TROPICAL STORM OFF SOUTHERN BAJA AND DEEPER MOISTURE OVER OUR FORECAST AREA. IT REMAINS TO BE SEEN JUST HOW THE MOISTURE PLAYS OUT. HELD ON TO LOW GRADE MONSOON SCENARIO...SLIGHT CHANCE POPS LIMITED TO SOUTH-CENTRAL ARIZONA...WITH SUBTLE WESTWARD EXPANSION OF POPS FOR WEDNESDAY. && .AVIATION... SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...AND SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA INCLUDING KIPL AND KBLH... THUNDERSTORM ACTIVITY EXPECTED TO REMAIN ISOLATED ACROSS THE REGION THIS AFTERNOON/EVENING...MAINLY HUGGING THE MOUNTAINS ACROSS EASTERN AND NORTHERN AZ...BETTER ACTIVITY ACROSS JTNP IN SOUTHEAST CA. NOT OUT OF THE QUESTION TO SEE A ROGUE STORM MAKE IT INTO THE LOWER AZ DESERTS THIS EVENING...BUT CONFIDENCE TOO LOW TO INTRODUCE WIND SHIFTS/OUTFLOW INTO THE TAFS AT THIS TIME. MID-HIGH CLOUDS INCREASE OVERNIGHT ACROSS THE REGION AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS SOUTHWEST ARIZONA...WITH ISOLD-WIDELY SCATTERED SHOWERS AND THUNDERSTORMS BEGINNING TO AFFECT TERMINALS AFTER 13Z THURSDAY. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... FRIDAY THROUGH TUESDAY... STORM CHANCES BEGIN TRENDING DOWNWARD FRIDAY THROUGH EARLY NEXT WEEK AS WESTERLY FLOW ALOFT TAKES HOLD ACROSS THE AREA. SLIGHTLY DRIER AIR WILL MOVE INTO THE REGION FROM THE WEST WHICH SHOULD RESULT IN STORMS IN THE MORE CLIMATOLOGICALLY FAVORED AREAS EAST OF PHOENIX. LOOKS TO BE A LOW-GRADE MONSOON THROUGH EARLY NEXT WEEK. HUMIDITIES WILL REMAIN SOMEWHAT ELEVATED WITH FAIR TO GOOD OVERNIGHT RECOVERIES EXPECTED. WINDS WILL FAVOR TYPICAL DIURNAL DIRECTIONS. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX DISCUSSION...HIRSCH PREVIOUS DISCUSSION...AJ AVIATION...MEYERS FIRE WEATHER...LEINS
Hazardous weather outlook, Aug 20, 6:04 AM MST, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 604 AM MST WED AUG 20 2014 AZZ020>028-CAZ030>033-211315- LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS- SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 604 AM MST WED AUG 20 2014 /604 AM PDT WED AUG 20 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORM ACTIVITY IS EXPECTED TO BE ISOLATED TODAY OVER THE DESERTS. ANY STORMS THAT MANAGE TO FORM WILL BE CAPABLE OF BRIEF HEAVY RAIN BUT MUCH LESS LIKELY TO PRODUCE FLASH FLOODING THAN WHAT WAS EXPERIENCED IN PORTIONS OF ARIZONA YESTERDAY. THE STRONGEST STORMS WILL HAVE DAMAGING WIND POTENTIAL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. STORM CHANCES INCREASE THURSDAY ALONG WITH THE POTENTIAL FOR DAMAGING WINDS. LINGERING STORM CHANCES CONTINUE FRIDAY BEFORE DECLINING FROM WEST TO EAST OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD FOLLOW STANDARD REPORTING PROCEDURES. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
In the hours before
Special weather statement, Aug 20, 4:53 PM MST, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 453 PM MST WED AUG 20 2014 AZZ020-021-210030- LA PAZ AZ- 453 PM MST WED AUG 20 2014 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... WEST CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA UNTIL 530 PM MST AT 448 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF QUARTZSITE...MOVING NORTH AT 15 MPH. WIND GUSTS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM CROSSING I-10 WEST OF QUARTZSITE. LOCATIONS IMPACTED INCLUDE... RURAL WESTERN LA PAZ COUNTY... LAT...LON 3373 11446 3376 11424 3354 11424 3353 11439 TIME...MOT...LOC 2353Z 170DEG 14KT 3361 11433 18
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 5:07 PM MST | Areal Flood Advisory | PSR | La Paz | 113 min |
| Aug 20, 5:27 PM MST | Areal Flood Advisory | PSR | La Paz | 2 hr |
| Aug 20, 5:43 PM MST | Special Weather Statement | PSR | 47 min | |
| Aug 20, 6:23 PM MST | Special Weather Statement | PSR | 37 min | |
| Aug 20, 7:33 PM MST | Areal Flood Advisory | PSR | La Paz | 117 min |
| Aug 20, 7:34 PM MST | Special Weather Statement | PSR | 41 min | |
| Aug 21, 12:05 PM MST | Special Weather Statement | PSR | 40 min | |
| Aug 21, 12:37 PM MST | Special Weather Statement | PSR | La Paz | 38 min |
| Aug 21, 1:18 PM MST | Areal Flood Advisory | PSR | La Paz | 4 hr |
| Aug 21, 2:01 PM MST | Flash Flood Warning | PSR | La Paz | 4 hr |
| Aug 21, 2:14 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 46 min |
| Aug 21, 2:55 PM MST | Special Weather Statement | PSR | 50 min | |
| Aug 21, 2:57 PM MST | Special Weather Statement | PSR | Yuma | 33 min |
| Aug 21, 3:15 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 34 min |
| Aug 21, 3:17 PM MST | Special Weather Statement | PSR | La Paz | 43 min |
| Aug 21, 3:26 PM MST | Areal Flood Advisory | PSR | La Paz | 4 hr |
| Aug 21, 3:29 PM MST | Special Weather Statement | PSR | La Paz | 46 min |
| Aug 21, 3:35 PM MST | Special Weather Statement | PSR | Yuma | 40 min |
| Aug 21, 3:41 PM MST | Areal Flood Advisory | PSR | La Paz, Yuma | 2 hr |
| Aug 21, 3:57 PM MST | Special Weather Statement | PSR | 48 min | |
| Aug 21, 4:12 PM MST | Special Weather Statement | PSR | Yuma | 48 min |
| Aug 21, 4:20 PM MST | Areal Flood Advisory | PSR | La Paz, Yuma | 4 hr |
| Aug 21, 4:26 PM MST | Special Weather Statement | PSR | La Paz | 49 min |
| Aug 21, 4:54 PM MST | Special Weather Statement | PSR | 51 min | |
| Aug 21, 4:56 PM MST | Special Weather Statement | PSR | Yuma | 34 min |
Nearby
Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.